Alert archive / Nevada / Wind Advisories in 2009

Wind Advisory 5, NWS Las Vegas, NV

February 9, 2009Esmeralda County, Nye County, Nevada

NWS Las Vegas, NV issued this wind advisory at Feb 9, 2009, 2:28 PM PST for Esmeralda County, Nye County, Nevada. It took effect at Feb 9, 2009, 4:00 PM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2009, 2:28 PM PST (22:28 UTC)
In effect from
Feb 9, 2009, 4:00 PM PST
Expired
Feb 10, 2009, 4:00 AM PST
In force
12 hr
Issued by
NWS Las Vegas, NV

Counties Esmeralda County, NV, Nye County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2009-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2009-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KVEF 092228
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
228 PM PST MON FEB 9 2009

CAZ523-092330-
/O.CAN.KVEF.WI.Y.0004.000000T0000Z-090210T0000Z/
WESTERN MOJAVE DESERT-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FT IRWIN
228 PM PST MON FEB 9 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE BEEN WELL BELOW ADVISORY CRITERIA ALL AFTERNOON. THERE
MAY BE A FEW LOCALIZED GUSTS NEAR 40 MPH THIS EVENING BUT
OTHERWISE WINDS ARE NOT EXPECTED TO REACH ADVISORY CRITERIA. 

$$

NVZ014-101200-
/O.NEW.KVEF.WI.Y.0005.090210T0000Z-090210T1200Z/
ESMERALDA AND CENTRAL NYE COUNTY-
INCLUDING THE CITIES OF...BEATTY...GOLDFIELD...SILVER PEAK...DYER
228 PM PST MON FEB 9 2009

...WIND ADVISORY IN EFFECT UNTIL 4 AM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM PST TUESDAY. 

NORTHWEST WINDS WILL INCREASE BEHIND A COLD FRONT THIS EVENING
WITH WIND SPEEDS BECOMING SUSTAINED AT 30 TO 35 MPH. WIND GUSTS
AROUND 45 MPH ARE ALSO EXPECTED. WINDS WILL DIMINISH LATER
TONIGHT. 

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 39 MPH AND...OR WIND
GUSTS OF 40 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
2 follow-up statements
000 
WWUS75 KVEF 100534
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
934 PM PST MON FEB 9 2009

NVZ014-101200-
/O.CON.KVEF.WI.Y.0005.000000T0000Z-090210T1200Z/
ESMERALDA AND CENTRAL NYE COUNTY-
INCLUDING THE CITIES OF...BEATTY...GOLDFIELD...SILVER PEAK...DYER
934 PM PST MON FEB 9 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT FOR ESMERALDA AND CENTRAL NYE
COUNTIES UNTIL 4 AM PST TUESDAY.

NORTHWEST WINDS GUSTING 45 TO 55 MPH WERE OCCURRING IN PORTIONS OF
THE ADVISORY AREA THIS EVENING BEHIND A STRONG COLD FRONT. THE WINDS
WILL DIMINISH LATER TONIGHT.

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 39 MPH AND...OR WIND
GUSTS OF 40 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

MORGAN
000 
WWUS75 KVEF 101154
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
354 AM PST TUE FEB 10 2009

NVZ014-101300-
/O.EXP.KVEF.WI.Y.0005.000000T0000Z-090210T1200Z/
ESMERALDA AND CENTRAL NYE COUNTY-
INCLUDING THE CITIES OF...BEATTY...GOLDFIELD...SILVER PEAK...DYER
354 AM PST TUE FEB 10 2009

...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING...

THE WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING FOR
ESMERALDA AND CENTRAL NYE COUNTIES. NORTHWEST WINDS WERE
DECREASING SINCE MIDNIGHT. ALTHOUGH GUSTS UP TO 30 MPH MAY OCCUR
EARLY THIS MORNING...WIND SPEEDS WILL CONTINUE TO DIMINISH AS THE
DAY PROGRESSES.

$$

JA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Feb 9, 10:55 AM PST, 3 hours 33 minutes earlier.

Area forecast discussion, Feb 9, 10:55 AM PST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1055 AM PST MON FEB 9 2009

.SYNOPSIS...A PACIFIC STORM WILL MOVE ACROSS THE AREA TODAY
PRODUCING SCATTERED RAIN SHOWERS IN THE DESERTS WITH NUMEROUS SNOW
SHOWERS IN THE MOUNTAINS. AFTER A BRIEF BREAK IN THE
ACTION...ANOTHER STORM WILL MOVE OVER THE AREA LATE WEDNESDAY INTO
THURSDAY.
&&

.UPDATE...BAND OF PRECIPITATION ACROSS SOUTHERN MOHAVE COUNTY HAS
SLOWED DOWN AND SNOW LEVELS HAVE DROPPED TO THE KINGMAN AREA. THIS
BAND OF SNOW COMBINED WITH ANOTHER BAND OF SNOW WHICH WILL MOVE IN
FROM THE WEST LATER THIS AFTERNOON OR EVENING WILL LIKELY RESULT IN
WARNING LEVEL SNOWFALL OVER SOUTHERN MOHAVE COUNTY TODAY AND TONIGHT
SO UPGRADED THE WINTER WEATHER ADVISORY TO A WINTER STORM WARNING.
ALSO LOOKS LIKE...BASED ON NAM12...THERE WILL BE SUFFICIENT
MOISTURE...DYNAMICS AND INSTABILITY TO PRODUCE SIGNIFICANT SNOW DOWN
TO 3500 FEET IN EASTERN SAN BERNARDINO COUNTY THIS AFTERNOON AND
EVENING SO ISSUED A WINTER STORM WARNING THERE AS WELL. -HARRISON-
&&

.PREV DISCUSSION...440 AM PST MON FEB 9...SHORT TERM...A VIGOROUS
STORM SYSTEM WILL BRING ANOTHER ROUND OF PRECIPITATION ACROSS THE
FORECAST AREA TODAY. THIS SYSTEM IS MUCH COOLER ALOFT THAN THE
PREVIOUS ONE...SO EXPECTING MORE EMBEDDED THUNDERSTORM ACTIVITY.
LATEST MODEL PROGS INDICATE NEGATIVE LIS BY THIS
AFTERNOON....ESPECIALLY OVER MOHAVE COUNTY. WITH THIS IN
MIND...DECIDED TO ISSUE A WINTER WEATHER ADVISORY FOR MOHAVE COUNTY.
WHILE MOISTURE MAY BE SLIGHTLY LESS THAN THE PREVIOUS SYSTEM...THE
EXPECTED CONVECTIVE ACTIVITY WILL LIKELY ENHANCE SNOWFALL RATES TO
OVER AN INCH AN HOUR AT TIMES. MODEL PROGS SHOW LIS DIPPING BELOW -2
THIS AFTERNOON...WITH DECENT Q VECTOR DIVERGENCE ACROSS MOHAVE
COUNTY. ELSEWHERE...SNOW SHOWERS ARE LIKELY TODAY...BUT WITHOUT
CONVECTIVE ENHANCEMENT...COULD NOT SEE ACCUMULATIONS REACHING
ADVISORY LEVELS. BY TUESDAY MORNING...RIDGING WILL BEGIN TO BUILD IN
FROM THE WEST...BRINGING A QUICK PERIOD OF BENIGN WEATHER BEFORE THE
NEXT SYSTEM MOVES OVER THE AREA ON THURSDAY.

STRONG SOUTHWEST WINDS ARE EXPECTED TODAY AT MOST LOCATIONS WITH
THIS SYSTEM...WITH 700MB WINDS PROGGED AT ALMOST 50KTS ACROSS THE
SOUTHERN PORTION OF THE CWA. STRONGEST WINDS WILL BE ACROSS SAN
BERNARDINO COUNTY...WHERE A WIND ADVISORY IS CURRENTLY IN EFFECT.
MAY NEED TO LOOK AT EXTENDING THIS ADVISORY A LITTLE FURTHER INTO
THIS EVENING. LASTLY...DOWNSLOPE WINDS REMAIN A GOOD POSSIBILITY
THIS MORNING LEE OF THE SPRING MOUNTAIN RANGE...REACHING AS FAR DOWN
AS RED ROCK CANYON.  RIDGETOP WINDS ARE CURRENTLY VERY STRONG...AND
ACTUALLY DECREASE ABOVE RIDGETOP. THIS GIVES US NEGATIVE WIND SHEAR
AND THE POTENTIAL FOR DOWNSLOPE WINDS. A WIND ADVISORY WAS
ISSUED...AND IS VALID UNTIL 16Z.

.LONG TERM...LITTLE CHANGES MADE TO THE EXTENDED FORECAST AS AN
ACTIVE PATTERN REMAINS. THERE ARE SOME TIMING DIFFERENCES IN THE
MODELS AS THE GFS SEEMS TO BE ABOUT 6-12 HOURS QUICKER THAN THE
ECMWF WITH THE TWO MAIN SHORTWAVES MOVING INTO THE CWA THURSDAY AND
SATURDAY. SYSTEM ON THURSDAY IS EXPECTED TO MOVE THROUGH RATHER
QUICKLY AND DOES NOT APPEAR TO HAVE A SIGNIFICANT MOISTURE TAP...SO
MOST OF THE PRECIPITATION SHOULD BE CONFINED TO THE UPPER ELEVATIONS
WITH LIGHT AMOUNTS IN THE VALLEYS. THE SATURDAY SYSTEM LOOKS TO BE
IN BETTER POSITION FOR A GOOD MOISTURE TAP AS THE LOW TAKES A
SLIGHTLY MORE SOUTHERLY TRACK. ALSO...THIS LOW IS DEEPER WITH
SUFFICIENT COLD AIR ALOFT FOR POSSIBLE LOW TOPPED THUNDERSTORMS.
THIS SYSTEM IS ALSO EXPECTED TO REMAIN OVER THE CWA INTO MONDAY
BRINGING A PROLONGED CHANCE OF PRECIPITATION TO THE AREA.
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS 10-15KTS WITH GUSTS
AROUND 25KTS WILL CONTINUE THROUGH THIS MORNING AS THE NEXT PACIFIC
STORM SYSTEM APPROACHES THE AREA. THIS NEXT SYSTEM WILL BE QUICKER
TO MOVE ACROSS THE VALLEY TODAY...BUT AIR ALOFT WITH BE QUITE
COLD...SO SCATTERED SHOWERS AND LOW TOPPED THUNDERSTORMS ARE
POSSIBLE.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...STRONG SOUTHWEST WINDS AND SCATTERED SHOWERS WITH
EMBEDDED THUNDERSTORMS WILL ACCOMPANY THE NEXT STORM SYSTEM TO MOVE
ACROSS THE AREA TODAY. LOW LEVEL WINDS WILL BE QUITE STRONG WITH
THIS SYSTEM...MAKING MODERATE OR GREATER MECHANICAL TURBULENCE
LIKELY. CONDITIONS WILL IMPROVE EARLY THIS EVENING FROM WEST TO EAST.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING UNTIL 11 PM PST THIS EVENING FOR NVZ022.
     WINTER WEATHER ADVISORY UNTIL 2 AM PST TUESDAY FOR NVZ015.
AZ...WINTER WEATHER ADVISORY UNTIL 3 AM MST TUESDAY FOR AZZ001.
     WINTER STORM WARNING UNTIL 3 AM MST TUESDAY FOR AZZ003.
CA...WINTER STORM WARNING UNTIL 11 PM PST THIS EVENING FOR CAZ524>526.
     WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR CAZ523.
&&

KENNEDY/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Feb 9, 5:13 AM PST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
513 AM PST MON FEB 9 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-100800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
513 AM PST MON FEB 9 2009 /613 AM MST MON FEB 9 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL SWING ACROSS THE SOUTHERN GREAT BASIN
TODAY AND BRING NUMEROUS LOW ELEVATION SHOWERS / HIGH ELEVATION
SNOW SHOWERS....AND EMBEDDED THUNDERSTORMS. SNOW LEVELS WILL DROP TO 3500 FEET
OR BELOW BY TONIGHT. SIGNIFICANT SNOW ACCUMULATIONS ARE
POSSIBLE...ESPECIALLY OVER MOHAVE COUNTY WHERE CONVECTIVE ACTIVITY
IS MOST LIKELY. STRONG SOUTHWEST WINDS ARE EXPECTED AREAWIDE
TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A BRIEF BREAK BETWEEN STORMS WILL OCCUR TUESDAY AND WEDNESDAY
BEFORE TWO ADDITIONAL COLD PACIFIC STORMS KEEP UNSETTLED WEATHER
OVER THE REGION THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 10:45 AM PSTWinter Storm WarningVEFClark13 hr

Nearby

Wind Advisories in Nevada, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.